Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Is it possible to come off Citalopram without experiencing withdrawal symptoms?

(5 Posts)
ToffeeWhirl Fri 01-Mar-13 13:41:37

Or is it all going to hit me soon? Am confused as I have read that the withdrawal symptoms can be bad. I reduced from 20mg to 10mg a long time ago. Realised I was running out last week and wasn't going to have the new prescription in time, so halved my remaining pills until my prescription arrived last Tuesday. However, I haven't taken any because, to be honest, I want to come off them and I was feeling fine without them.

In summary, I reduced to 5mg a day for a few days and have now been off them completely for 5 days. I feel tired, but that might be nothing to do with the pills. I am beginning to feel a bit more clear headed, I think. I want to be 'normal' again, but am scared I will feel anxious/panicky like I used to.

Just wondered if anyone else has come off them without side effects.

Lucyellensmum95 Fri 01-Mar-13 13:49:27

Im sorry but you have done this too quickly, if i was you i would make an appointment to see your doctor. I did a similar thing but am now back to square one - no, its worse. Citalopram has quite a long half life so it stays in your system. So having reduced so quickly isn't good because you will have still had levels in your blood from before - so you may still end up with a problem. I did, but it didn't really happen fora good few months. Now my anxiety is worse than it has ever been.

I wish i could be more positive but My doctor told me that you need to redcue over about 6 months, i assume you have been cuttig the tablets in half - they are not designed for tht so you may have been taking 10mg one day and nothing the next. They produce liquid citalopram so that you can take as little as 1mg a day.

Please please speak to your doctor, i am speaking from bitter experience.

ToffeeWhirl Fri 01-Mar-13 15:53:44

Argh! Really? I was hoping it was out of my body already.

You are right - I have been cutting the tablets in half with a pill cutter. Had no idea this meant I might be getting uneven amounts. I think it was my GP who told me to do this if I wanted to reduce dosage from 10mg.

I don't understand how the effect of coming off Citalopram can occur months after stopping the meds or why doing that would make your anxiety worse.

I have a lovely understanding GP. Sounds like I may need to pay her a visit.

Lucyellensmum95 Fri 01-Mar-13 16:15:49

Its all to do with how they work and how long they remain in your body - they don't work by giving you the substance that stops anxiety, but my making the cells that use it have more effective receptors and these change in number - you need to give your body time to start producing a bit more "happy hormone" by reducing the amounts of cit, and therefore having more receptors to use it.

Don't worry, you wont have caused a problem but if i were you id go back to ten a day, talk to your doc about a proper withdrawl regime

ToffeeWhirl Fri 01-Mar-13 17:19:37

OK, I think I will do that.

Interesting to hear how they work and it makes more sense to me now.

I'm so sorry to hear that coming off them so quickly ended up making you feel worse. I hope you will feel some improvement soon.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now